advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Florida, USA:

My son has been dizzy for about four weeks. He has headaches, an upset stomach and gets extremely tired. They have checked his heart its okay. They have done blood work and it came back normal. They now have him scheduled to go to a neurologist. Is this normal? His blood levels do not seem to be high or low all the time when he is complaining. He takes 14 units of NPH in the morning and 13 units of NPH in the evening, plus NovoLog. I keep in on strictly 45 grams of carbohydrate for his meals and 15 to 30 grams of carbohydrates for his two daily snacks. Can you please give me some input?

Answer:

It is hard to make any specific comments given the limited amount of information. You don't mention exactly how old your son is or how long he has had diabetes. I would want to confirm that he gets twice daily NPH only; I assume that you are checking his glucose levels at least before EACH meal and before bed. You did not give a recent A1c value to reflect his overall diabetes control or tell us about ketone values during these times.

With this in mind, complaints of dizziness, headaches, fatigue and stomach issues are not at all specific to any particular condition and may or may not be related to his diabetes. It is certainly attractive and understandable to try to relay any symptoms to his diabetes, but the reality is children with diabetes can get other conditions just like any other child (flu, headaches, appendicitis, you name it).

A visit to a neurologist or gastroenterologist may or may not be fruitful but, clearly, your child's doctor is uncertain as to the cause of these spells.

I would suggest that at least someone check, if not done already in regard to these recent symptoms, a complete blood count, some general chemistries, and give strong consideration to screen him for thyroid disease, celiac disease, and even adrenal disease. Your pediatric endocrinologist can do this and, in fact, may have done this already.

Please let us know what you find out.

DS

DTQ-20071129212717
Original posting 3 Dec 2007
Posted to Aches and Pains

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.